Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 24, NWS Austin/San Antonio, TX

April 12, 202226 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 12, 2022, 9:47 PM CDT for 26 counties in Texas. It took effect at Apr 13, 2022, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 9:47 PM CDT (02:47 UTC)
In effect from
Apr 13, 2022, 10:00 AM CDT
Expired
Apr 13, 2022, 8:00 PM CDT
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 26 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4769 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS84 KEWX 130247
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
947 PM CDT Tue Apr 12 2022

...Critical Fire Weather Conditions Expected Wednesday...

.Very low relative humidity and gusty northwest winds are 
forecast Wednesday behind a cold front from the Rio Grande to 
near the I-35 corridor. These weather conditions, combined with 
dry and drought stressed fuels, could result in fires that are 
difficult to control.

TXZ171>173-183>192-202>207-217>222-228-140100-
/O.UPG.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/
/O.NEW.KEWX.FW.W.0024.220413T1500Z-220414T0100Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-
Dimmit-
947 PM CDT Tue Apr 12 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND VERY LOW 
RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 
CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 8 PM CDT Wednesday. The Fire Weather Watch
is no longer in effect.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...6 to 14 percent.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
489 
WWUS84 KEWX 140109
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
809 PM CDT Wed Apr 13 2022

TXZ171>173-183>192-202>207-217>222-228-140215-
/O.EXP.KEWX.FW.W.0024.000000T0000Z-220414T0100Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-
Dimmit-
809 PM CDT Wed Apr 13 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR...

Winds have decreased and relative humidity is beginning to
recover. The Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 7:52 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 12, 7:52 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
752 PM CDT Tue Apr 12 2022

.UPDATE...
Severe thunderstorms have moved out of our CWA and we do not expect
any more severe storms to develop tonight. We have cancelled the
Tornado Watch for all of the counties in our CWA.

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT Tue Apr 12 2022/

AVIATION... /00Z TAFS/
Dry-line to retreat west this evening and moderate the near record
temps along and west of I-35. Dew points in the low 70s over the
Coastal Prairies should help with drawing surface temps down to where
a low level cig should form, but it will probably not happen until
around midnight. With upper troughing still to the west, we'll see
the overnight winds stay up and even be gusty to near 20 knots at
times. This should point to the cigs staying in the MVFR levels. No
convection is expected as the CAP is supposed to strengthen, but a
few streamer showers can't be ruled out. Clouds should get kicked
out by around 15Z when the Pacific front arrives and kicks up the
wind gusts up to around 25 knots again.

PREV DISCUSSION... /ISSUED 423 PM CDT Tue Apr 12 2022/

UPDATE...
Thunderstorms have begun to form along the dryline and will continue
to move toward the northeast. Low level wind shear is quite strong in
the warm airmass to the east. Supercell thunderstorms will be
possible as the dryline moves into this warm air and some storms
could be severe. While large hail is the most likely threat,
tornadoes will also be possible and SPC has issued a Tornado Watch
for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11
PM.

PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/

SHORT TERM (Tonight through Wednesday Night)...

Bottom line: confidence in storms developing somewhere in the area
is higher than it was this morning. However, coverage is still
expected to be widely scattered so not every location will be
impacted.

The forecast remains on track today with a somewhat diffuse dryline
beginning to push across the Rio Grande just after 18Z, just a bit
behind an H5 shortwave evident in water vapor imagery and RAP
analysis that was over the Rio Grande Plains. Behind the dryline,
we'll see RH dip into the teens and winds increase to 10-15 mph, and
a Red Flag Warning remains in effect for our western counties
through 9pm. One small storm on radar clipped our far southeastern
counties early this afternoon, but otherwise skies are now clear
west and continue to clear out east.

If the dryline can tighten up the Td gradient a bit and advance
east, it's ascending branch would easily mix out our capping
inversion in tandem with the mid-level PVA-induced lift moving
through. ACARS soundings and the 18Z DRT RAOB indicate the cap
continues to weaken but is not quite fully eroded. With storms
developing to our north from Menard to Runnels counties, we are
gaining confidence that storm development is imminent somewhere in
our area soon. Not 100% confident just yet, but we anticipate storms
are likely to develop somewhere in the area between the longitudes
of Rocksprings and Austin between 2:30-6pm. If they do they'll have
3kJ/kg to work with along with increasing deep layer shear near 40
knots. Mainly discrete, supercellular modes are favored initially,
and large to very large hail will be the primary risk should storms
develop, with damaging winds also possible. However, there is also a
low-end threat for tornadoes, particularly over our far northeastern
counties. Should storms develop, they'll likely be moving across the
highly populated I-35 corridor during the evening rush hour before
exiting our area to the east by 9pm.

The warm, moist airmass will remain in place overnight. Expect the
cold front to move in through the morning hours Wednesday. There is
a very low chance for frontal showers or perhaps a storm in the
morning over our far northeastern areas, but most guidance keeps
this activity out of our area. That said, can't completely rule out
an isolated severe storm in the morning along the US-77 corridor.
Winds shift to the NW and advect in much drier air behind the front
as well as clear skies. With temperatures not too much cooler,
(highs still in the 80s and 90s), RH will likely dip into the single
digits for many areas Wednesday afternoon. Winds will increase to 15-
22 mph over western and northern portions of the area and 10-18 mph
for the Coastal Plains during the day gusts as high as 25-30 mph may
occur along and west of I-35 for a few hours. Will hold the Fire
Weather Watch as is for now but it will be upgraded to a Red Flag
Warning after today's expires. Winds drop off quickly during the
evening and we'll have some more comfortable lows by Thursday
morning in the upper 40s north and 50s elsewhere.

LONG TERM (Thursday through Tuesday)...

A zonal flow aloft is forecast to prevail across the area from
Thursday into Saturday. By Saturday afternoon into the evening, the
flow shifts to the northwest and pushes a series of disturbances
over our area. At the surface, an east to southeast wind is forecast
for Thursday and shifting to the southeast and south during the day
on Friday as a surface high pressure ridge develops across the
region. The GFS solution likes to bring light QPF across the coastal
plains and southeast counties on Friday afternoon while the ECMWF
brings a cluster of storms across the Burnet and Llano Counties. The
NAM is dry while the Canadian shows light QPF across the coastal
plains during the morning period. Due to the uncertainties shown by
the models, we are going for a slight chance for showers and storms
mainly for areas southeast of Interstate 35.

Dry weather conditions continue into the first part of the weekend.
However, there is a lot of uncertainties during the Saturday and
Sunday time frame. And here is why. The GFS pushes the frontal
boundary across the Hill Country on Saturday afternoon with some
light QPF across the Edwards Plateau and western Hill Country. The
ECMWF and Canadian solutions keep the area dry with the boundary
remaining to our north.

By Sunday morning, the GFS pushes back the boundary to the north
while the ECMWF and Canadian models push the frontal boundary to the
south and into the Hill Country. So, this coming weekend could be
dry for some people with some communities getting lucky with much
needed rain.

Rain chances continue on Monday and Tuesday as a stronger frontal
boundary signal is evident in all medium range models.

As far as temperatures go for later in the week into the weekend
expect highs in the 80s and 90s on Thursday through Sunday and near
100 across the southwest on Saturday and Sunday afternoons.

FIRE WEATHER...
Fire weather concerns still in place for Thursday as near critical
to critical weather exist for areas along and west of Highway 183.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  92  53  86  61 /  20  20   0  -   -
Austin Bergstrom Intl Airport  71  92  51  86  60 /  20  20   0  -   -
New Braunfels Muni Airport     71  94  52  88  61 /  20  -    0  -   -
Burnet Muni Airport            68  89  50  85  61 /  20  10   0   0  -
Del Rio Intl Airport           67  92  55  92  66 /   0   0   0   0   0
Georgetown Muni Airport        71  92  50  85  59 /  20  20   0   0  -
Hondo Muni Airport             69  95  52  92  61 /  10   0   0  -   -
San Marcos Muni Airport        69  94  51  88  60 /  20  20   0  -   -
La Grange - Fayette Regional   72  91  56  86  63 /  20  30   0  -   -
San Antonio Intl Airport       71  94  55  88  63 /  10   0   0  -   -
Stinson Muni Airport           72  98  57  91  65 /  -    0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick-
Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Oaks
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 12, 4:11 AM CDT, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Tue Apr 12 2022

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms remain possible through this afternoon and
evening. Large to potentially very large hail reaching 2 inches in
diameter, as well as damaging wind gusts will be the primary
threats in any storms that develop. The secondary threat of an
isolated tornado exists as well, particularly along and east of US
281.

Near critical to critical fire weather conditions are expected
across portions of the Southern Edwards Plateau and Rio Grande
Plains this afternoon. A Red Flag Warning has been issued along
and west of US 83, effective from 1-9 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are expected
areawide Wednesday afternoon behind a departing cold front. A Fire
Weather Watch has been issued along and west of a Karnes City -
Seguin - Round Rock line, effective from 10 AM - 8 PM CDT.
Elevated to near critical fire weather conditions are anticipated
across most of South-Central Texas once again on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 12, 5:51 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             LIBERTY HILL            30.67N 97.92W
04/12/2022  E0.70 INCH       WILLIAMSON         TX   AMATEUR RADIO

            DIME SIZE HAIL IN LIBERTY HILL.

&&

BF
Local storm report, Apr 12, 5:54 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 N LEANDER             30.62N 97.86W
04/12/2022  E0.70 INCH       WILLIAMSON         TX   AMATEUR RADIO

            DIME SIZE HAIL AT HWY 183 AND SAN GABRIEL DR
            IN LEANDER.

&&

BF
Local storm report, Apr 12, 5:55 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ANDICE                  30.78N 97.85W
04/12/2022  E1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ANDICE.

&&

BF
Local storm report, Apr 12, 5:58 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 SE TIMBERWOOD PARK    29.66N 98.42W
04/12/2022  E2.00 INCH       BEXAR              TX   BROADCAST MEDIA

            FROM A VIEWER ONE AND HALF INCH TO TWO INCH
            HAIL AT TPC PKWY AND BULVERDE GREEN.

&&

BF
Local storm report, Apr 12, 6:03 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             BRIGGS                  30.89N 97.93W
04/12/2022  E1.50 INCH       BURNET             TX   BROADCAST MEDIA

            FROM A VIEWER...PING PONG BALL SIZE HAIL IN
            BRIGGS.

&&

BF
Local storm report, Apr 12, 7:24 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             BRIGGS                  30.89N 97.93W
04/12/2022  E1.50 INCH       BURNET             TX   BROADCAST MEDIA

            CORRECTS TIME OF PREVIOUS HAIL REPORT FROM
            BRIGGS. FROM A VIEWER...PING PONG BALL SIZE
            HAIL IN BRIGGS.

&&

BF

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.